Ohio, 2022

Flash Flooding in Ohio, August 21, 2022

August 21, 2022 · NWS CLE · 2 events in 2 counties and zones

Weak surface low pressure slowly moved across northwest Ohio over the southern shore of Lake Erie in north central Ohio during the afternoon and evening hours of August 21st. A warm front was oriented from west to east across the area just south of the lakeshore, while a trailing cold front slowly advanced eastward behind the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Weak surface low pressure slowly moved across northwest Ohio over the southern shore of Lake Erie in north central Ohio during the afternoon and evening hours of August 21st. A warm front was oriented from west to east across the area just south of the lakeshore, while a trailing cold front slowly advanced eastward behind the low. In the warm sector, MUCAPE values of 1000-1500 j/kg, weak deep layer shear, and precipitable water values of 1.6 to 1.7 inches allowed for deep moist convection to develop with heavy rainfall. Upwind propagation vectors were generally out of the southwest at 10 kts or less, promoting slow storm movement with enhanced training potential. Several clusters of storms trained over urban areas in north central Ohio causing localized urban flash flooding as rainfall rates as high as 4 to 5 inches per hour tracked over residential areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 21, 1:40 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 21, 1:40 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
240 PM EDT Sun Aug 21 2022

.SYNOPSIS...
A slow moving low pressure system will bring an unsettled pattern
across the Upper Ohio River Valley region the weekend. This low
pressure system will linger over the area through Monday before it
move eastward and away from our region Monday night. High pressure
will start to build in on Tuesday through mid week with a drier
weather pattern.

&&

.NEAR TERM /THROUGH MONDAY/...
Surface analysis has a broad 1015mb low extending across eastern
Indiana/western Ohio/eastern Michigan with an upper level low
nearly vertically stacked overhead. Sufficient clearing has
allowed the airmass to destabilize with ML CAPE values of
around 1500 J/kg. Convection has been filling back in across
Central and NW Ohio as the trough continues to slowly pivot
eastward this afternoon. This broad rotation within an otherwise
weakly sheared environment is allowing for some funnel clouds
to develop, particularly in NW Ohio. While funnel clouds may
occur, the overall tornado threat remains low given the lack of
stronger shear and organization in NW Ohio. Thunderstorms
towards Central Ohio have been stronger with considerable
lightning, the potential for damaging winds, hail to quarter
size, and have also exhibited rotation. These storms have been
slow moving with heavy rain and have produced some pockets of up
to 2 inches of rain in an hour. The trend through the afternoon
will be for convection to expand across the local area and
shift northeast through about 10 PM. Storms will be monitored
for heavy rain, and flood products may be needed, especially
where heavy rain has occurred over the last 24 hours. A handful
of severe thunderstorm warnings may also be needed, for
localized pockets of damaging winds and hail. A tornado can not
be ruled out given weak rotation as storms intensify later this
afternoon.

Previous discussion... There are not really any significant or
noteworthy forecast changes regarding the unsettled weather
across the area today through Monday. A slow moving low pressure
system is currently centered near the Chicago area this morning
and is very slowly tracking east. It will take the next 36 to
48 hours to finally move over and east of our local area. This
weather system is also weakening as it slowly opens up into more
of a mid level wave by Monday. We will continue to have high
POPs or rain chances today through Monday. There will be a
gradual west to east decrease in the rain chances as the system
begins to push east of the Upper Ohio Valley region Monday
night. Regarding the high POPs, it will not rain everywhere at
the same time but all of the area will see periodic waves or
rounds of showers and embedded thunderstorms during the next 36
hours.

The thermodynamics remains very limited regarding the severe
weather potential. Weak to marginally sufficient shear as well
as weak to modest instability will be a limiting factor for
convection to be more robust or organized. Therefore, a marginal
risk (level 1 out of 5) will exist today into this evening for
a few strong to severe storms possible. The main severe weather
hazard will be isolated damaging wind gusts up to 60 mph. There
could be an isolated large hail threat but the weak instability
for robust updrafts will keep the hail threat very low. Given
the weak shear but slightly favorable low level wind fields
closer to the surface due to the circulation of the low pressure
system, there may be a very low chance of an isolated brief
spin up tornado or landspout later today into the early evening.
Otherwise healthy rain showers with scattered ordinary
thunderstorms will be around off and on until this system moves
east of our region. Average QPF or rainfall over the next 2 days
will add up to around 1 inch. But, there will be localized
areas that will have heavier amounts due to training or slower
moving storms. There could be some localized flooding of poor
drainage areas or nuisance type flooding where heavier rainfall
amounts due occur. Temperatures will be held down a bit with
daytime maximums today and Monday in the middle to upper 70s,
can't rule out a few spots near 80 if lucky enough to see peaks
of sunshine through the considerable cloudiness.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A drying trend is expected Monday night and Tuesday as the upper low
further weakens/opens up into a trough, with its axis lifting into
the eastern Great Lakes. At the same time, surface high pressure
will build east from the Midwest and western Great Lakes. A few
scattered showers will persist in NE Ohio and NW PA Monday night due
to lingering wrap around moisture and a surface trough hanging back
westward into the region, along with NW flow across the lake giving
an added boost. However, lake surface to 850 mb delta T's are only
11-12 C, so any pure lake response will be limited. There will be
one more diurnal flare up of showers/storms Tuesday afternoon as the
lingering wrap around moisture and surface trough interact with weak
to moderate instability, but kept PoPs limited to chance and mainly
east of I-71 given the scattered coverage expected and subsidence
farther west from the high building in. The surface high will slide
into the lower Great Lakes and Ohio Valley Tuesday night and will
remain overhead through Wednesday night, so expect dry conditions
during that time. With mid/upper longwave troughing continuing over
the eastern CONUS through late week, temperatures Monday night
through Wednesday night will be near seasonable values with lows
generally in the low 60s with a few upper 50s in far NE Ohio and
NW PA and highs in the upper 70s/low 80s.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
A broad mid/upper trough will persist across the Great Lakes
Thursday as the surface high slowly departs into PA. This will start
to set up return flow with highs rebounding into the low/mid 80s,
but still comfortable humidity levels. Heights begin to rise
Thursday night and Friday ahead of a stronger shortwave trough
moving toward the northern Plains while the surface high moves off
the east coast. As this occurs, a lead shortwave trough will push a
weak cold frontal boundary into the lower Great Lakes and northern
Ohio/northwest PA Thursday night into Friday before stalling in
response to the rising mid-level heights. Introduced slight chance
PoPs for showers/thunder in NW Ohio Thursday night with chance PoPs
everywhere Friday, but still uncertain with how far south the
boundary will make it, and forcing looks weak. By Friday night and
Saturday, mid/upper ridging should more firmly build into the Ohio
Valley and eastern Great Lakes ahead of the aforementioned stronger
shortwave, with SW flow deepening across the area. This will bring
drier conditions with warmer, more humid air also advecting into the
region. Highs Friday will remain in the low/mid 80s, but more solid
mid 80s are expected by Saturday with dew points creeping back up
through the 60s.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Variable aviation conditions will continue through the afternoon
with pockets of MVFR stratocu with expanding showers and
thunderstorms through the afternoon. Convection has moved back
into NW Ohio and is filling in across Central Ohio. This
activity will expand and move northeast across the local area
through about 02Z. A few of the stronger thunderstorms could be
capable of producing a wind gust to 40-50 knots if the storm
collapses over the terminal. A few funnel clouds have also been
spotted in NW Ohio as storms have exhibited weak rotation.

As showers and thunderstorms diminish tonight, any breaks in the
clouds will tend to result in reduced visibilities or stratus in
the 06-15Z window given the moist airmass in place and broad
cyclonic flow. Have tried to trend terminals towards IFR, mainly
in the 09-13Z window. Can not rule out dense fog if the stratus
does not fill in first. The trough will be over eastern Lake
Erie on Monday and additional showers are expected, especially
over and downwind of Lake Erie. Will need to add these to the
terminals as confidence increases in timing. Winds ahead of the
trough will be southerly at 5-10 knots, shifting to
northwesterly behind the trough. Most areas will see a period of
light and variable winds overnight.

Outlook...Non-VFR possible with scattered rain showers and
thunderstorms Monday through early Tuesday, with the best chance
Saturday afternoon through Monday.

&&

.MARINE...
The lake will remain fairly quiet today and Monday except for
periodic thunderstorms that will bring locally higher winds and
waves. The greatest chance and coverage of thunderstorms will be
during the afternoon and evening hours. Other than that, S
winds of 10-15 knots this morning will decrease to 5-10 knots
today and tonight while becoming more W late tonight. This will
keep waves generally 1 foot or less today and tonight. Winds
veer to NW behind a cold front Monday and increase to 10-15
knots in the western and central basins generating 1-2 foot
waves out there before NNW winds of 10-15 knots bring 1-3 foot
waves to the entire lake Monday night into Tuesday. Winds
decrease to 5-10 knots Tuesday afternoon before becoming W
Tuesday night allowing waves to diminish. Light and variable
winds are then expected Wednesday before becoming S to SW at
5-10 knots Wednesday night and Thursday, then N at 5-10 knots
late Thursday night and Friday as a cold front settles
southward.

There is a slight possibility of waterspouts Monday night into
Tuesday morning with weak cold air advection and lake surface to 850
mb delta T's approaching 13 C, then again Tuesday night into
Wednesday morning with more of a land breeze convergence set up.
Conditions are very marginal due to a lack of stronger cold air
advection, so kept waterspouts out of the forecast for now, but the
International Centre for Waterspout Research (ICWR) model shows the
potential during these times.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...KEC/Griffin
SHORT TERM...Garuckas
LONG TERM...Garuckas
AVIATION...KEC
MARINE...Garuckas
Hazardous weather outlook, Aug 21, 2:51 AM EST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
351 AM EDT Sun Aug 21 2022

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-220800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
351 AM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

A couple isolated strong to marginally severe thunderstorms are
possible again today into this evening. There will be a limited risk
for isolated damaging wind gusts of 50 to maybe 60 mph with the
strongest and more organized storms. Localized heavy rainfall will be
possible with storms that train or back build over the same area
today through tonight. Therefore, some minor or nuisance type
flooding of poor drainage areas may be possible today through early
Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 21, 9:57 AM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1057 AM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND DMG     2 NE MARENGO            40.42N 82.79W
08/20/2022                   MORROW             OH   PUBLIC

            MULTIPLE TREES REPORTED DOWN THAT ALSO
            DESTROYED A COUPLE FENCES. TIME ESTIMATED
            VIA RADAR.

&&

RC
Special weather statement, Aug 21, 12:02 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Cleveland OH
102 PM EDT Sun Aug 21 2022

OHZ003-006>008-017-018-027-211815-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-
Including the cities of Toledo, Bowling Green, Perrysburg,
Port Clinton, Oak Harbor, Genoa, Fremont, Bellevue, Clyde,
Findlay, Tiffin, Fostoria, Upper Sandusky, and Carey
102 PM EDT Sun Aug 21 2022

...Funnel Clouds Possible This Afternoon...

Atmospheric conditions exist that favor the potential formation
of weak circulations across northwest Ohio through the afternoon.
Some of these circulations may occur under developing showers and
thunderstorms which may produce a funnel cloud.

Low hanging clouds can also appear to bounce up and down at
times, but they will not show signs of rapid rotation. An actual
funnel cloud will exhibit spinning in a counter-clockwise direction.

In rare occasions, these funnel clouds may briefly touch down.
Stay alert and be prepared to move to a safe shelter if a funnel
cloud approaches the ground. Report funnel clouds and possible
tornado occurrences to local law enforcement and the National
Weather Service.
Local storm report, Aug 21, 12:32 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
132 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     FUNNEL CLOUD     1 NW MCCOMB             41.11N 83.80W
08/21/2022                   HANCOCK            OH   PUBLIC

            REPORTED NORTHWEST OF MCCOMB. PHOTO ON
            SOCIAL MEDIA.

&&

RC
Local storm report, Aug 21, 1:16 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
216 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FUNNEL CLOUD     WAYNE                   41.30N 83.47W
08/21/2022                   WOOD               OH   PUBLIC

            REPORTED NORTH OF SR 281.

&&

RC
Special weather statement, Aug 21, 1:22 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Cleveland OH
222 PM EDT Sun Aug 21 2022

OHZ003-006>008-017-018-027-211930-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-
Including the cities of Toledo, Bowling Green, Perrysburg,
Port Clinton, Oak Harbor, Genoa, Fremont, Bellevue, Clyde,
Findlay, Tiffin, Fostoria, Upper Sandusky, and Carey
222 PM EDT Sun Aug 21 2022

...Funnel Clouds Possible This Afternoon...

As of 215 pm...the public and trained spotters have reported 3
funnel clouds across Wood County. None of these have touched the
ground.

Atmospheric conditions remain favorable for the formation of weak
circulations across northwest Ohio through the afternoon. Some of
these circulations may occur under developing showers and
thunderstorms which may produce a funnel cloud.

Low hanging clouds can also appear to bounce up and down at
times, but they will not show signs of rapid rotation. An actual
funnel cloud will exhibit spinning in a counter-clockwise direction.

In rare occasions, these funnel clouds may briefly touch down.
Stay alert and be prepared to move to a safe shelter if a funnel
cloud approaches the ground. Report funnel clouds and possible
tornado occurrences to local law enforcement and the National
Weather Service.
Special weather statement, Aug 21, 1:31 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Cleveland OH
231 PM EDT Sun Aug 21 2022

PAZ001>003-211930-
Northern Erie PA-Southern Erie PA-Crawford PA-
231 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of Erie and
northwestern Crawford Counties through 330 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Albion, or 12 miles northwest of Meadville, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Erie, Meadville, Corry, Edinboro, North East, Union City, Girard,
Cambridge Springs, Waterford, Albion, Wattsburg, Canadohta Lake,
Harmonsburg, Northwest Harborcreek, Lincolnville, Riceville,
Harborcreek, Lawrence Park, Wesleyville and Lake City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4159 8037 4198 8052 4204 8031 4212 8016
      4227 7978 4201 7976 4200 7962 4186 7961
TIME...MOT...LOC 1831Z 238DEG 34KT 4180 8029

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Campbell

The radar

The Cleveland radar (KCLE), 134 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Seneca

When
August 21, 1:50 PM EST to 4:20 PM EST
Where
Seneca County, 1.56 mi SW of Fostoria to 2.32 mi SSW of Fostoria
Cause
Heavy Rain
Property damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
41.154, -83.421

Fostoria Police and Fire reported flash flooding across the southern half of Fostoria. All underpasses in the city were impassable with up to 5 feet of water over the roadways. Most streets on the south side of Fostoria were flooded with an average of 2 feet of water depth. Several reports of vehicles stranded in flood waters with up to 3 feet of water depth. Reports of numerous basements flooded. Trained spotter measured 3.05 inches of rain in around an hour period between 1300 LST to 1400 LST. Radar estimates of 2.5 to 3 inches of rain fell in this one hour period across Fostoria, with a peak recurrence interval of 50 years where the heaviest rain fell. Peak instantaneous rainfall rates of 3.5 inches per hour were estimated by radar.

Flash Flood, Lorain

When
August 21, 4:35 PM EST to 8:30 PM EST
Where
Lorain County, 1.47 mi E of Elyria Wallhead Arpt to 0.4 mi WNW of Elyria
Cause
Heavy Rain
Property damage
$800,000
Reported by
Emergency Manager
Coordinates
41.351, -82.122

Widespread flash flooding across the southern portion of Elyria. Local officials reported that police and fire responded to over 80 residences that were experiencing basement flooding. One housing complex experienced first floor flooding. The majority of the reports came from the Eastern Heights and southern portion of Elyria near the east and west branches of the Black River. Dozens of vehicles became stranded in high water. Most roadways across the southern portion of Elyria has 1 to 3 feet of standing water on them, making them impassable. A gas station awning collapsed from the weight of the water at 9th and Middle Avenue. A swath of 1.5 to 2.5 inches fell in a 30 to 90 minute period across the southern portion of Elyria based on radar estimates. Rainfall rates of 4 to 5 inches per hour immediately preceded the flash flooding, with a peak 30 minute rainfall during this time achieving a 50 year recurrence interval. Storm total rainfall amounts of 3.5 to 4.5 inches were recorded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055286, 1055267.